Citation: Ashlee. "The Meds that Made Me An Addict: An Experience with Venlafaxine (Effexor XR) (exp52850)". Erowid.org. Jul 28, 2006. erowid.org/exp/52850
Three years ago, I was admitted to a clinic for my completely out of control eating disorder. I was suffering severly from bulimia and extreme depression. The attempts I made at my life were endless, and finally my family saw hospitalization as the only way to keep me alive.
Unfortunately for lucky ole' me, this clinic doesnt know SQUAT about psychological disorders. Sure they may be the leading hospital in cancer and heart conditions, but dont ever trust them for mind issues. Anyways, moving on.
I was admitted to the psych ward and immediatly given Effexor XR (extended release). This drug was still new and not much was known about the side effects, only that it was an SNRI. So, the dumbasses decide that they dont want to start me off slow and slowly get me up to a reasonable dosage. Nope, instead they decide 'Hey, why not start her off with 225 mg?' Oh hey, why not?? Hmm, well maybe because they had NO idea how it would affect me, so they just started me off with the HIGHEST dosage possible for the prescription.
Well, its now 2006 and I am still taking 225 mg of Effexor XR everyday. My doctors have tried COUNTLESS times to slowly wean me off of it, but it has proven to be near impossible. The withdrawal symptoms are absolutely overpowering and I become violently ill.
I cant sleep at night without the aid of a sleeping medication, I am on 150mg of Trazadone every night, JUST so I can get a decent nights sleep. When I forget to take my pills one night, I wake up extremely sick the next morning. I get a 'shock' like feeling in the back of my head, I am extremely dizzy, I have tunnel vision and honestly I feel like im coming off of a 10 day coke binge.
This is absolutely ridiculous. Because I am almost fully recovered now, the extra seratonin boost is no longer required. But since no doctor can seem to get me off of it, I have all of this extra seratonin in me, which is causing EXTREME anxiety and panic attacks. My panic attacks are like nothing most of my doctors have ever witnessed. Instead of being petrified of death, I just start going insane. It's almost like a psychotic break with reality and I begin to thrash around and use anything I can get my hands on to hurt myself or others around me. And the entire time it is happening, I watch from above as I float over myself. Yes, I have an almost 'out-of-body' exprerience. At first my doctors thought I may have some kind of tumor or brain problem, so I went in for a bunch of tests and they found it is just the increased levels of seratonin in my brain. Erowid Note: Doctors can use brain scans to test for receptor binding, which should indicate active receptor density. There is some relationship between receptor density and 5HT levels, but the relationship is inconclusive. 'Increased levels of serotonin in the brain' can not be directly tested.
Easy enough to fix, right? Just stop taking the meds! Wrong. I am beginning to feel like I am going to have to take these meds the rest of my life and honestly, I'm beginning to wonder who I am under neath all of this medicine.
Effexor was supposed to help me, it was supposed to make me able to deal with everyday problems the way a normal person should. Instead it has caused me nothing but turmoil and discomfort. Fix one problem and cause 5960835 more, I guess. It is very comforting to see that many other people have experienced alot of the same effects from this 'Miracle Drug' because for a long time, I was beginning to think I was loosing my mind.
Good luck to everyone out there that is fighting the everyday battle of overcoming the addiction that was not by choice. Who thought that by taking the initiative to better yourself and your life, you would be becoming an addict. I sure didnt.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.